Thunderstorm Wind, Prowers
- When
- September 15, 4:39 PM MST to 4:42 PM MST
- Where
- Prowers County, Lamar Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.070, -102.680
There was a 58 mph wind gusts as the KLAA ASOS station.
Ridge like flow allowed for high based storms to develop and for them to produce strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Ridge like flow allowed for high based storms to develop and for them to produce strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 15, 1:34 PM MST, 3 hours 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pueblo CO 234 PM MDT Sun Sep 15 2024 .KEY MESSAGES... - Showers and thunderstorms will be possible into the evening, with an isolated severe threat across far southeastern Colorado. - The chance for showers and thunderstorms will increase on Monday for the San Juans and San Luis Valley. - Strong to severe storms possible Tuesday afternoon, mostly across the eastern plains. && .SHORT TERM /THROUGH MONDAY/... Issued at 232 PM MDT Sun Sep 15 2024 The latest mid-level analysis indicates that a trough axis is centered along the Pacific NW coast with the local area in a moist, southwesterly flow ahead of this feature. East of the area, weak ridging is in place over the central and southern Plains. The latest relative humidity time-height cross section for Pueblo indicates a dry layer from the surface up to around 500mb. A RAP sounding for KPUB shows this well with an inverted V signature from 525mb down to the surface. The latest satellite imagery and radar show convection developing from the San Luis Valley eastward to SE Plains with partly cloudy skies across much of the area. This evening and tonight, the trough and its associated closed low will slide southward into northern California and the mid-level ridge keeps its strong hold across the southern and central Plains. This will leave the local area in a southwesterly flow between the two features. Instability will be relatively weak for thunderstorms this evening (in the 500-1000 J/kg), but enough to provide instability for the possibility of isolated thunderstorms. A strong to severe wind threat cannot be ruled out given the inverted V signature indicated by RAP model soundings. Showers and storms will mostly diminish overnight everywhere except the San Juan Mountains. For the San Juans, deeper moisture will advect into the area from the southwest, allowing for the chance (30-50%) of showers and thunderstorms to continue overnight and trend upward to be more likely (60% probability) near dawn on Monday. The snow level will drop to around 13,500 ft, so not out of the question some of our highest peaks will see some snow mixing in late Sunday night into Monday morning. On Monday, mid-level moisture will stream into the area from the southwest, increasing cloud coverage and showers and thunderstorm chances with fuel from day-time heating. Instability, for the majority, appears weak (<500 J/kg SBCAPE) and shear is marginal (25- 30kts 0-6km bulk shear). Thus, showers and thunderstorms should be most likely over the San Luis Valley and San Juan Mountains with the best access to monsoonal moisture, with lesser chances eastward to a nearly dry forecast for the extreme southeastern Colorado. For temperatures, the forecast is closest to the National Blend of Models. Lows tonight will range from the lower 60s in SE Colorado to the lower to mid 50s along the I-25 corridor to the mid 40s in the San Luis Valley to the 30s in the highest terrain. On Monday, areas across the Plains of far southeastern Colorado will see the warmest temperatures closer to the ridge with some locations warming into the lower 90s. Temperatures will be progressively cooler westward, in the 80s along the I-25 corridor, in the upper 60s to lower 70s in the San Luis Valley to the 40s and 50s across higher terrain. /04- Woodrum/ && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 232 PM MDT Sun Sep 15 2024 Monday Night: Monday evening and night will bring some active weather to portions of south central and southeastern Colorado. An amorphous wave will be exiting the region, with moist southwest flow persisting behind the wave. While broader forcing will lessen, orographic forcing will continue given the rising southwest flow. With broader forcing decreasing, most showers and storms across the region are expected dissipate during the evening hours and much of the area will remain dry. The exception to this will be along the mountains, particularly the San Juan Mountains, where orographic forcing will persist given the increasing southwest flow and increasing moisture. While only mostly showers are expected, occasional rumbles of thunder and thundershowers are possible given minor instability remaining overnight. Otherwise, mild temperatures, relatively light winds, and partly cloudy skies are anticipated. Looking at temperatures, much of the region will remain mild and above seasonal values overnight given downsloping winds and cloud cover. Tuesday: Tuesday brings an uptick in active weather for much of south central and southeastern Colorado. A closed low to the northwest of the region will quickly eject to the northeast throughout the day. While the core of this feature will remain to the northwest and north of the area, strong synoptic and orographic forcing is still expected as the southern fringes of the low passes over. Along with that, a moisture plume will advect northward ahead of the primary larger wave. With the surge in forcing and moisture, there is high to very high (70-90%) confidence in scattered showers and storms throughout the day. Showers and storms will initially blossom along the Continental Divide area during the morning hours, and then push eastward, following the strongest forcing throughout the day. A few strong, to possibly severe, thunderstorms are possible, especially across the eastern plains, during the afternoon hours when moisture, instability, and shear will be maximized. The most likely hazard with any stronger storms will be strong outflow winds given DCAPE values around 1000-1200 J/kg, but also due to mature thunderstorm downdrafts mixing stronger winds aloft to the surface. With that all said, as the low/wave continues to rapidly eject to the northeast and exit the region, forcing will quickly lessen, and any showers or storms present across the area are anticipated to dissipate during the evening hours. Otherwise during the day, warm temperatures, windy conditions, and partly cloudy skies are expected. As for temperatures, areas generally along and east of the I-25 corridor will hover around and slightly above seasonal values given less clouds, while areas generally west of there will hover around and slightly below seasonal values given early daytime cloud cover. Wednesday - Thursday: For part of the midweek period, a period of quieter weather is anticipated. Southwest flow will reestablish over south central and southeastern Colorado, though drier air will be in place behind the Tuesday storm system. So while orographic forcing will continue, the drier air will limit precipitation development, and given that, dry conditions are expected for much of the region. The exception to this may be a highly isolated shower or two along the mountains, though mostly on Thursday. The greatest concern for Wednesday and Thursday will be returning critical fire weather conditions. Given the drier conditions and breezy winds persisting, critical fire weather conditions may materialize for portions of the lower elevations, though confidence is low (20-30%) in timing and areas of greatest concern at this time. Outside of that though, warm temperatures continue, with breezy winds, and scattered afternoon clouds. Focusing on temperatures, the warmth does continue. Most of the region will remain above seasonal values for mid September. Friday - Saturday: For the end of the week and start of the weekend, active weather makes a return to south central and southeastern Colorado. Synoptically the broad trough that brought the Tuesday system will finally push eastward, bringing another wave during this timeframe. Ensemble model guidance are in relatively good agreement about this, leading to at least medium to high (50-70%) confidence in this pattern evolution. With the uptick in forcing, and despite moisture remaining limited, showers and thunderstorms are expected to increase in coverage, especially along the mountains where forcing will be greatest. Besides that though, cooler temperatures, relatively lighter winds, and periods of cloudy skies are anticipated. Looking at temperatures, yep a cool down is expected. Friday will hover around seasonal temperatures, with temperatures dropping below seasonal values Saturday as the system pushes overhead and shoves a cold front southward during this period. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1139 AM MDT Sun Sep 15 2024 VFR conditions will mostly prevail across the terminals throughout the TAF period as the lower levels remain dry. Some high-based showers and thunderstorms will develop this afternoon nearby the terminals, however confidence is not high enough in coverage/restrictions to mention as a TEMPO group. Thus, prevailing VCSH is mentioned starting at 19Z at Alamosa and at 21Z at Pueblo and Colorado Springs. Showers and storms will diminish by around 02Z as VFR conditions continue overnight into early on Monday. Winds will mostly be southerly through the period at 10-15 kts with gusts to 20-25 kts through 01Z and then decreasing to less than 10 kts overnight. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...WOODRUM LONG TERM...SIMCOE AVIATION...WOODRUM
Hazardous Weather Outlook National Weather Service Pueblo CO 1221 PM MDT Sun Sep 15 2024 COZ058>089-093>099-161830- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1221 PM MDT Sun Sep 15 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected across the region this afternoon. The primary risks over the mountains, valleys, and the I-25 corridor will be lightning and wind gusts up to 40 MPH. Over the far eastern plains, isolated thunderstorms with large hail, damaging winds, and lightning will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong thunderstorms will be possible across the area Monday and Tuesday with the main risk being gusty outflow winds to near 60 mph, lightning and small hail. Heavy rainfall will be possible with the stronger storms along the Continental Divide on Monday and near the Kansas border on Tuesday. Dry and windy conditions will follow for Wednesday and Thursday with the potential for critical fire weather conditions across portions of the southeast plains both days. Thursday looks like the highest fire danger day. Showers and thunderstorms will increase again late week into next weekend as another system moves into the region. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. WOODRUM
Special Weather Statement
National Weather Service Pueblo CO
157 PM MDT Sun Sep 15 2024
COZ093-094-097-152030-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
157 PM MDT Sun Sep 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OTERO...
NORTHEASTERN LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES THROUGH 230 PM
MDT...
At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Higbee, or 27 miles south of North La Junta, moving
north at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Otero,
northeastern Las Animas and southwestern Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3753 10333 3751 10343 3753 10352 3776 10356
3777 10326
TIME...MOT...LOC 1957Z 174DEG 19KT 3758 10344
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SimcoeSpecial Weather Statement
National Weather Service Pueblo CO
315 PM MDT Sun Sep 15 2024
COZ093-094-097-099-152200-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
315 PM MDT Sun Sep 15 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN OTERO...NORTHWESTERN
BACA...EAST CENTRAL LAS ANIMAS AND SOUTHERN BENT COUNTIES THROUGH 400
PM MDT...
At 314 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles east of Higbee, or 21 miles southeast of North
La Junta, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Las Animas and John Martin Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3738 10329 3766 10351 3811 10322 3789 10279
3767 10294
TIME...MOT...LOC 2114Z 209DEG 25KT 3772 10330
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
kamSpecial Weather Statement
National Weather Service Pueblo CO
321 PM MDT Sun Sep 15 2024
COZ089-093-097-152145-
Las Animas Vicinity/Bent County CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
321 PM MDT Sun Sep 15 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO...SOUTHWESTERN
KIOWA...SOUTHEASTERN CROWLEY AND NORTHWESTERN BENT COUNTIES THROUGH
345 PM MDT...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rocky Ford, or 9 miles west of La Junta, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Junta, North La Junta, Rocky Ford, Ordway, Swink, Manzanola, Sugar
City, and Cheraw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3799 10398 3837 10362 3832 10350 3826 10350
3827 10339 3820 10324 3779 10372
TIME...MOT...LOC 2121Z 211DEG 33KT 3799 10373
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
kamSpecial Weather Statement
National Weather Service Pueblo CO
418 PM MDT Sun Sep 15 2024
COZ099-152245-
Springfield Vicinity/Baca County CO-
418 PM MDT Sun Sep 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BACA COUNTY THROUGH
445 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Springfield, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Springfield, Pritchett, and Vilas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3717 10258 3734 10304 3762 10280 3752 10235
TIME...MOT...LOC 2218Z 195DEG 20KT 3731 10271
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
kamSpecial Weather Statement
National Weather Service Pueblo CO
437 PM MDT Sun Sep 15 2024
COZ097-098-152330-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
437 PM MDT Sun Sep 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PROWERS AND CENTRAL
BENT COUNTIES THROUGH 530 PM MDT...
At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of John Martin Reservoir, or 25 miles southwest of Lamar,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lamar, Wiley, Hasty, McClave, John Martin Reservoir, and Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3765 10300 3767 10333 3825 10301 3813 10246
TIME...MOT...LOC 2237Z 202DEG 25KT 3785 10299
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
kamSpecial Weather Statement
National Weather Service Pueblo CO
539 PM MDT Sun Sep 15 2024
COZ095>098-160030-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
539 PM MDT Sun Sep 15 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PROWERS...EASTERN
KIOWA AND EASTERN BENT COUNTIES THROUGH 630 PM MDT...
At 538 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lamar, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lamar, Wiley, Sheridan Lake, Neeoshe Reservoir, McClave, Chivington,
Brandon, Neegronda Reservoir, Queens Reservoir, and Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3765 10286 3781 10317 3819 10280 3861 10265
3862 10227 3820 10223
TIME...MOT...LOC 2338Z 236DEG 30KT 3804 10263
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
kamThe Pueblo radar (KPUX), 138 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
There was a 58 mph wind gusts as the KLAA ASOS station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217626.